Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Fort Worth, TX

January 2, 2005Young County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jan 2, 2005, 11:31 PM CST for Young County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 2, 2005, 11:31 PM CST (05:31 UTC)
Expired
Jan 3, 2005, 2:30 AM CST
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Young County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2005-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2005-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 030533
FFWFWD
TXC503-030830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1131 PM CST SUN JAN 2 2005

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YOUNG COUNTY IN NORTH CENTRAL TEXAS
  THIS INCLUDES THE CITIES OF...OLNEY...GRAHAM

* UNTIL 230 AM CST

* AT 1124 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
VERY HEAVY RAIN FROM FROM OLNEY TO WEST OF GRAHAM...MOVING NORTHEAST 
AT 30 MILES AN HOUR.  THESE STORMS ARE CAPABLE OF PRODUCING OVER 
THREE INCHES OF RAIN IN ONE HOUR. 

* LOCATIONS IN THE WARNING INCLUDE ...  OLNEY NEWCASTLE AND GRAHAM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY
DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED
ROADS. FIND ALTERNATE ROUTES. SWIFTLY FLOWING WATER CAN CARRY
VEHICLES AWAY. TURN AROUND... DONT DROWN.

LAT...LON 3339 9895 3297 9894 3296 9846 3339 9843

$$
2 follow-up statements
000 
WGUS74 KFWD 030649
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1245 AM CST MON JAN 3 2005

TXC503-030830-
YOUNG TX-
1245 AM CST MON JAN 3 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 230 AM CST FOR YOUNG
COUNTY...

AT 1244 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORM PRODUCING VERY HEAVY RAIN FROM 10 MILES 
NORTH-NORTHEAST OF GRAHAM...TO JUST EAST OF OLNEY...MOVING NORTHEAST 
AT 45 MPH. WIDESPREAD RAINFALL UP TO 2 INCHES WAS INDICATED BY 
DOPPLER RADAR...WITH ISOLATED 3 INCH AMOUNTS POSSIBLE IN NORTHERN 
PORTIONS OF THE COUNTY. DESPITE STORMS MOVING OUT OF THE COUNTY BY 
100 AM...THE FLASH FLOOD WARNING WILL CONTINUE...BUT MAY BE 
CANCELLED BY 130 AM CST IF NO FURTHER DEVELOPMENT OCCURS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3339 9895 3297 9894 3296 9846 3339 9843

$$
000 
WGUS74 KFWD 030742
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
141 AM CST MON JAN 3 2005

TXC503-030751-
YOUNG TX-
141 AM CST MON JAN 3 2005

...THE FLASH FLOOD WARNING FOR YOUNG COUNTY IS CANCELLED...

AT 140 AM CST...THUNDERSTORMS WITH HEAVY RAINFALL THAT PROMPTED THE 
FLASH FLOOD WARNING HAVE EXITED NORTHEAST OUT OF THE COUNTY. OTHER 
STORMS HAVE DEVELOPED BETWEEN MINERAL WELLS AND COMANCHE...BUT WILL 
MOVE NORTHEAST AND STAY EAST OF YOUNG COUNTY. 

LAT...LON 3339 9895 3297 9894 3296 9846 3339 9843

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 2, 5:13 PM CST, 6 hours 18 minutes earlier.

Area forecast discussion, Jan 2, 5:13 PM CST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
515 PM CST SUN JAN  2 2005

.AVIATION...
JUST A FEW TWEAKS HERE N THERE TO PREV TAF FCST. AGREE WITH CWSU
DISCUSSION ABOUT CURRENT HEAVY SHRA/RA BAND MOVG THRU DFW/TAF/DAL
TAF SITES ARND 00Z AND PSBLY LINGERING THRU 01Z WHICH SHOULD RAISE
CIGS BRIEFLY TO MVFR/VFR AND VSBYS TO BORDERLINE IFR/MVFR CAT. 18Z TAFS
HAVE BEEN AMENDED FOR THIS TREND. ABDNT MSTR TO CONT STREAMING
N/NEWD ACROSS N TX WITH SHALLOW CD FNT OVR NWRN OK/TX TO SAG NEAR
RED RIVER BY 12Z PER RUC AS NOTED PER PUBLIC DISC. LLJ WILL PARALLEL
BOUNDARIES. AFOREMENTIONED FEATURES IN CONJUNCTION WITH PERIODIC
S/WS ARRIVING FROM WRN CONUS UPPER TROUGH SHOULD PROVIDE LIFT FOR
OCNL SHRA/TSRA...PARTICULARLY AFTER 06Z MON AFTER THIS INITIAL ROUND
DEPARTS NEWD. CONTINUE IFR/LIFR CIGS OVRNGT...W/OCNL MVFR CIGS BY
18Z MON/BEYOND. S/SELY WNDS CONTS IN 6-13KT RNG.  05/

&&

.PREV DISCUSSION...
337 PM CST

THE ATMOSPHERE CONTINUES TO BECOME MORE SATURATED AS GULF MOISTURE
IS PULLED NORTHWARD IN THE LOWER LAYERS AND PACIFIC MOISTURE ALOFT
IS PULLED NORTHEAST INTO THE REGION.  WITH PWS APPROACHING 300
PERCENT OF NORMAL...AND DEWPOINTS APPROACHING 70...IT IS MORE LIKE
EARLY SPRING THAN EARLY JANUARY.

THE FIRST ROUND OF PRECIP WAS SET OFF EARLY TODAY BY A WEAK
DISTURBANCE...RESULTING IN SCATTERED RAINFALL AMOUNTS IN THE ONE
HALF TO ONE INCH RANGE...WITH ISOLATED ONE AND ONE HALF INCH AMOUNTS
IN THE NORTHEAST.  HOWEVER...AN APPROACHING AND STRONGER IMPULSE
OVER MEXICO CAUSES US MORE CONCERN AT THE MOMENT.

A VERY SHALLOW COLD FRONT IN THE TEXAS PANHANDLE AND WESTERN
OKLAHOMA...WITH LITTLE UPPER SUPPORT...CONTINUES TO MOVE SLOWLY
SOUTH TODAY. THIS APPEARS TO BE BEST HANDLED BY THE RUC WHICH BRINGS
IT FURTHER SOUTH TO NEAR THE RED RIVER TO THE NORTHWEST...STRETCHING
NORTHEAST THROUGH CENTRAL OKLAHOMA.  AS THE STRONGER IMPULSE
APPROACHES TONIGHT...LARGE SCALE ASCENT WILL DEVELOP OVER NORTH
TEXAS IN THE WARM AIRMASS...BECOMING WIDESPREAD AND WITH HEAVIER
RAIN AFTER MIDNIGHT. GIVEN THE TIME OF YEAR...TODAYS RAINS AND LOW
FLASH FLOOD GUIDANCE VALUES...THE TABLE IS SET FOR FLOODING PROBLEMS
OVER THE NORTHERN HALF OF THE AREA. HENCE...WE HAVE ISSUED A FLOOD
WATCH FOR TONIGHT ALONG AND NORTH OF AN ATHENS...HILLSBORO...
GOLDTHWAITE LINE.

THE POSSIBILITY OF HEAVY RAINS WILL CONTINUE INTO MONDAY...SO THE
WATCH WILL HAVE TO BE ADJUSTED ACCORDINGLY LATE TONIGHT AS THE EVENT
DEVELOPS.

RAINS WILL TAPER OFF BY MID WEEK AS A COLD FRONT PUSHES THROUGH AND
RETURNS US TO MORE SEASONAL READINGS THE REMAINDER OF THE FORECAST
PERIOD. IN THE MEANTIME...WARM AND HUMID CONDITIONS FOR THE FIRST
HALF OF THE WEEK...ALONG WITH GENEROUS RAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  62  70  60  69 / 100  70  70  50
WACO, TX              65  73  63  71 /  80  50  60  30
PARIS, TX             62  68  59  70 / 100  90  80  60
DENTON, TX            61  68  60  69 / 100  70  80  50
MCKINNEY, TX          62  69  60  69 / 100  90  80  50
DALLAS, TX            62  70  60  69 / 100  70  70  50
TERRELL, TX           63  70  61  71 / 100  70  70  50
CORSICANA, TX         63  70  62  71 / 100  70  70  40
TEMPLE, TX            65  73  63  71 /  80  50  50  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 600 AM CST MONDAY FOR ZONES TXZ091>095...
TXZ100>107...TXZ115>123...TXZ129>135...TXZ141>146.

&&

42
Hazardous weather outlook, Jan 2, 10:55 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1055 PM CST SUN JAN 2 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
1055 PM CST SUN JAN 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL SPREAD ACROSS NORTH TEXAS
TONIGHT...ESPECIALLY ACROSS THE NORTHWESTERN HALF OF NORTH TEXAS.
HEAVY RAINFALL WILL BE THE MAIN THREAT FROM THESE STORMS...AND A
FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR LOCATIONS ALONG AND
NORTHWEST OF A LINE FROM ATHENS...TO HILLSBORO...TO GOLDTHWAITE.
IN ADDITION...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING CLOUD TO
GROUND LIGHTNING AND CONSIDERABLE AMOUNTS OF SMALL HAIL.

.DAYS TWO THROUGH SEVEN...
THE FLOOD WATCH WILL LIKELY BE EXTENDED INTO MONDAY AND MONDAY NIGHT
AS DEEP TROPICAL MOISTURE CONTINUES TO STREAM ACROSS THE REGION AND
INTERACTS WITH UPPER LEVEL ENERGY.  THE HEAVY RAIN THREAT WILL
DIMINISH TUESDAY...AND THUNDERSTORM CHANCES WILL FINALLY END
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH MONDAY MORNING.

59

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 8:06 AM CSTFlash Flood WarningFWDTarrant114 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.